Alert archive / Kansas / River Flood Warnings in 2018

River Flood Warning 8, NWS Wichita, KS

September 6, 2018Reno County, Rice County, Kansas

NWS Wichita, KS issued this river flood warning at Sep 6, 2018, 8:06 AM CDT for Reno County, Rice County, Kansas. It took effect at Sep 6, 2018, 5:05 PM CDT. It was in force for 15 hr.

The area

The outline as issued.

The facts

Issued
Sep 6, 2018, 8:06 AM CDT (13:06 UTC)
In effect from
Sep 6, 2018, 5:05 PM CDT
Expired
Sep 7, 2018, 8:32 AM CDT
In force
15 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

Counties Reno County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 109 km from the middle of the area, began a volume at 13:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cow Creek (KS) at Lyons (LYNK1). The gauge peaked at 18.18 ft at Sep 6, 2018, 11:00 PM CDT.

actionminormoderate152009/0609/0709/08
Action stage
16 ft
Minor stage
18 ft
Moderate stage
22 ft
Major stage
24.7 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07143300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

651 
WGUS43 KICT 061307
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
806 AM CDT Thu Sep 6 2018

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Cow Creek Near Lyons affecting Reno and Rice Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC155-159-070305-
/O.NEW.KICT.FL.W.0008.180908T0600Z-180909T0000Z/
/LYNK1.1.ER.180908T0600Z.180908T0600Z.180908T1200Z.NO/
806 AM CDT Thu Sep 6 2018

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Cow Creek Near Lyons.
* From late Friday night until Saturday evening.
* At 7:45 AM Thursday the stage was 17.4 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise to near flood stage early 
  Saturday morning.
* Impact...At 18.0 feet...Some flooding of low-lying areas and bottom 
  land agricultural areas occurs, especially along the right bank. 
  Possible flooding of county roads 6 miles southeast of Lyons may 
  take place on sections of 20th Road and on 22nd Road. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Fri    Sat    Sun
  Lyons           18.0  17.4  Thu 08 AM   17.9   18.0   17.6
    
&&
     
LAT...LON 3850 9836 3828 9805 3820 9816 3842 9847


$$
4 follow-up statements
770 
WGUS83 KICT 061843
FLSICT
Flood Statement
National Weather Service Wichita KS
143 PM CDT Thu Sep 6 2018

...The flood warning continues for the following river in Kansas...
 
  Cow Creek Near Lyons affecting Reno and Rice Counties.

...The flood warning continues for the following river in Kansas...

  Cow Creek near Hutchinson affecting Reno and Rice Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC155-159-070843-
/O.EXT.KICT.FL.W.0008.180907T0600Z-180909T0000Z/
/LYNK1.1.ER.180907T0600Z.180907T1200Z.180908T1200Z.NO/
143 PM CDT Thu Sep 6 2018

The Flood Warning continues for
  The Cow Creek Near Lyons.
* From late tonight until Saturday evening.
* At  1:30 PM Thursday the stage was 17.8 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Friday morning and 
  continue to rise to near 18.1 feet by Friday morning. The river 
  will fall below flood stage by Saturday morning.
* Impact...At 18.0 feet...Some flooding of low-lying areas and bottom 
  land agricultural areas occurs, especially along the right bank. 
  Possible flooding of county roads 6 miles southeast of Lyons may 
  take place on sections of 20th Road and on 22nd Road. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Fri    Sat    Sun
  Lyons           18.0  17.8  Thu 01 PM   18.1   18.0   17.5
    
&&
     
LAT...LON 3850 9836 3828 9805 3820 9816 3842 9847


$$

KSC155-159-070843-
/O.CON.KICT.FL.W.0006.000000T0000Z-000000T0000Z/
/HTCK1.1.ER.180906T1215Z.180909T0000Z.000000T0000Z.NO/
143 PM CDT Thu Sep 6 2018

The Flood Warning continues for
  The Cow Creek near Hutchinson.
* Until further notice.
* At  1:15 PM Thursday the stage was 9.7 feet.
* Flood stage is 9.5 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 10.3 feet by 
  Saturday evening then begin falling.
* Impact...At 10.5 feet...There are numerous road closures northwest 
  of Hutchinson due to high water. Low water crossing on 43rd Street 
  just east of Pennington floods. Expect road closure on 43rd Street 
  between Pennington to Hendricks roads. Also 69th Street floods 
  between Wilson to Pennington roads. Then 50th Street floods between
  Wilson and Pennington roads. Flooding occurs along Pennington Road 
  from Nickerson Blvd to 50th Avenue.

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Fri    Sat    Sun
  Hutchinson      9.5   9.7  Thu 01 PM    9.9   10.2   10.3
    
&&
     
LAT...LON 3827 9805 3806 9777 3796 9786 3820 9816


$$
955 
WGUS83 KICT 062029
FLSICT
Flood Statement
National Weather Service Wichita KS
329 PM CDT Thu Sep 6 2018

...The flood warning continues for the following river in Kansas...
 
  Cow Creek Near Lyons affecting Reno and Rice Counties.

...The flood warning continues for the following river in Kansas...

  Cow Creek near Hutchinson affecting Reno and Rice Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC155-159-071027-
/O.EXT.KICT.FL.W.0008.180906T2205Z-180909T1200Z/
/LYNK1.1.ER.180906T2205Z.180907T1200Z.180909T0000Z.NO/
329 PM CDT Thu Sep 6 2018

The Flood Warning continues for
  The Cow Creek Near Lyons.
* From this afternoon until Sunday morning.
* At  3:00 PM Thursday the stage was 17.9 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and 
  continue to rise to near 18.3 feet by Friday morning. The river 
  will fall below flood stage by Saturday evening.
* Impact...At 18.5 feet...Flooding begins around the highway 14 river 
  bridge, located just south of Avenu O. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Fri    Sat    Sun
  Lyons           18.0  17.9  Thu 03 PM   18.3   18.2   17.7
    
&&
     
LAT...LON 3850 9836 3828 9805 3820 9816 3842 9847


$$

KSC155-159-071027-
/O.CON.KICT.FL.W.0006.000000T0000Z-000000T0000Z/
/HTCK1.1.ER.180906T1215Z.180909T0000Z.000000T0000Z.NO/
329 PM CDT Thu Sep 6 2018

The Flood Warning continues for
  The Cow Creek near Hutchinson.
* Until further notice.
* At  2:16 PM Thursday the stage was 9.8 feet.
* Flood stage is 9.5 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 10.3 feet by 
  Saturday evening then begin falling.
* Impact...At 10.5 feet...There are numerous road closures northwest 
  of Hutchinson due to high water. Low water crossing on 43rd Street 
  just east of Pennington floods. Expect road closure on 43rd Street 
  between Pennington to Hendricks roads. Also 69th Street floods 
  between Wilson to Pennington roads. Then 50th Street floods between
  Wilson and Pennington roads. Flooding occurs along Pennington Road 
  from Nickerson Blvd to 50th Avenue.

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Fri    Sat    Sun
  Hutchinson      9.5   9.8  Thu 02 PM    9.9   10.2   10.3
    
&&
     
LAT...LON 3827 9805 3806 9777 3796 9786 3820 9816


$$

JAS
796 
WGUS83 KICT 070058
FLSICT
Flood Statement
National Weather Service Wichita KS
758 PM CDT Thu Sep 6 2018

...The flood warning continues for the following river in Kansas...
 
  Cow Creek Near Lyons affecting Reno and Rice Counties.

...The flood warning continues for the following river in Kansas...

  Cow Creek near Hutchinson affecting Reno and Rice Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC155-159-071458-
/O.EXT.KICT.FL.W.0008.000000T0000Z-180909T1500Z/
/LYNK1.1.ER.180906T2323Z.180907T1800Z.180909T0300Z.NO/
758 PM CDT Thu Sep 6 2018

The Flood Warning continues for
  The Cow Creek Near Lyons.
* Until Sunday morning.
* At  7:31 PM Thursday the stage was 18.0 feet.
* Flood stage is 18.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 18.4 feet by 
  early Friday afternoon. The river will fall below flood stage 
  Saturday before midnight.
* Impact...At 18.5 feet...Flooding begins around the highway 14 river 
  bridge, located just south of Avenu O. 

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Fri   Sat   Sun   
  Lyons              18.0  18.0  Thu 08 PM   18.4  18.1  17.4
    
&&
    
LAT...LON 3850 9836 3828 9805 3820 9816 3842 9847


$$

KSC155-159-071458-
/O.CON.KICT.FL.W.0006.000000T0000Z-000000T0000Z/
/HTCK1.1.ER.180906T1215Z.180909T1800Z.000000T0000Z.NO/
758 PM CDT Thu Sep 6 2018

The Flood Warning continues for
  The Cow Creek near Hutchinson.
* Until further notice.
* At  7:15 PM Thursday the stage was 10.0 feet.
* Flood stage is 9.5 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 10.4 feet by 
  early Saturday morning and continue into early next week.
* Impact...At 10.5 feet...There are numerous road closures northwest 
  of Hutchinson due to high water. Low water crossing on 43rd Street 
  just east of Pennington floods. Expect road closure on 43rd Street 
  between Pennington to Hendricks roads. Also 69th Street floods 
  between Wilson to Pennington roads. Then 50th Street floods between
  Wilson and Pennington roads. Flooding occurs along Pennington Road 
  from Nickerson Blvd to 50th Avenue.

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Fri   Sat   Sun   
  Hutchinson         9.5  10.0  Thu 07 PM   10.2  10.3  10.4
    
&&
    
LAT...LON 3827 9805 3806 9777 3796 9786 3820 9816


$$
156 
WGUS83 KICT 071332
FLSICT
Flood Statement
National Weather Service Wichita KS
832 AM CDT Fri Sep 7 2018

...The flood warning is cancelled for the following river in 
Kansas...
 
  Cow Creek Near Lyons affecting Reno and Rice Counties.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC155-159-071402-
/O.CAN.KICT.FL.W.0008.000000T0000Z-180909T1500Z/
/LYNK1.1.ER.180906T2323Z.180907T0401Z.180907T0804Z.NO/
832 AM CDT Fri Sep 7 2018

The Flood Warning is cancelled for
  The Cow Creek Near Lyons.
* At 8:01 AM Friday the stage was 17.9 feet.
* Flood stage is 18.0 feet.
* Fell below flood stage at  3:04 AM Friday.
* Forecast...The river will continue to fall to 17.2 feet by Saturday
  morning.
* Impact...At 18.0 feet...Some flooding of low-lying areas and bottom 
  land agricultural areas occurs, especially along the right bank. 
  Possible flooding of county roads 6 miles southeast of Lyons may 
  take place on sections of 20th Road and on 22nd Road. 

&&

                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sat    Sun    Mon
  Lyons           18.0  17.9  Fri 8 AM    17.2   16.2   15.3
    
&&
     
LAT...LON 3850 9836 3828 9805 3820 9816 3842 9847


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Sep 6, 6:38 AM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 6, 6:38 AM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
638 AM CDT Thu Sep 6 2018

...Updated for Aviation Discussion...

.SHORT TERM...(Today through Saturday night)
Issued at 252 AM CDT Thu Sep 6 2018

Weak cold front that came through yesterday currently stretches
from eastern MO into southwest OK. Meanwhile water vapor imagery
shows an upper impulse over the four corners region with
subtropical moisture plume, that has been in place the last
several days, remaining across southeast KS.

For today and tonight, feel fairly confident that the best precip
chances will be for areas generally east of the Kansas Turnpike.
This is where the higher swath of PW air will be situated along
with what is left of a weakening cold front. High rainfall rates
will remain likely with showers east of the Turnpike which may
lead to some very localized flooding.

Upper wave currently over the four corners region will move out
across western Nebraska/nw KS on Fri and will slowly track
southeast into Fri evening. At the same time, what is left of
Gordon is expected to track slowly north over AR Fri and into the
Ozark region Fri night into Sat morning. This feature will combine
with weak surface front and approaching upper wave from the
northwest to produce heavy rainfall across much of MO Fri night
into Sat morning. Some of the heavier rainfall may clip far
eastern KS.

There remains good model agreement that the shortwave will track
from northeast KS into the Missouri Valley on Sat, which will
allow precip to end from west to east. By early Sat evening
confidence is high that precip will finally be east of the
forecast area.

.LONG TERM...(Sunday through Wednesday)
Issued at 252 AM CDT Thu Sep 6 2018

By Sun morning, shortwave will be approaching the Ohio Valley
with additional upper energy tracking across southern Canada. Main
theme will be for strong zonal flow from the Pacific northwest
into the northern Plains, which will become more southwesterly as
we approach mid week. This will result in a warming trend and a
return to seasonal temps for Tue into Wed across the Plains.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 637 AM CDT Thu Sep 6 2018

Widespread IFR with patchy LIFR conditions are expected across the
region this morning, gradually improving to high IFR or low MVFR
by this afternoon. Hit-or-miss showers and thunderstorms are
expected this afternoon and evening across southern and southeast
Kansas. The main threats will be very heavy downpours which may
reduce visibilities to patchy IFR or lower. Included VCTS at CNU
and VCSH at ICT from 17-03z. Otherwise, conditions should
gradually deteriorate to widespread IFR and patchy LIFR tonight
once again, as diurnal cooling sets in amidst continued moist low-
levels.

Kleinsasser

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    75  67  76  65 /  30  30  40  40
Hutchinson      72  65  74  63 /  30  30  30  40
Newton          73  66  73  63 /  30  30  40  40
ElDorado        75  66  74  64 /  40  40  40  40
Winfield-KWLD   77  67  77  65 /  40  40  40  40
Russell         69  63  73  61 /  20  20  30  40
Great Bend      70  62  74  61 /  20  20  30  40
Salina          71  64  73  63 /  30  30  30  50
McPherson       72  64  73  63 /  30  30  30  40
Coffeyville     80  70  79  68 /  60  40  60  60
Chanute         78  68  76  66 /  50  40  50  60
Iola            77  68  75  66 /  50  50  50  60
Parsons-KPPF    79  69  78  67 /  50  40  60  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...ADK
Hazardous weather outlook, Sep 6, 4:29 AM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
429 AM CDT Thu Sep 6 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-070930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
429 AM CDT Thu Sep 6 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Showers and a couple storms will be possible today, especially
across southeast Kansas. The stronger showers and storms will
produce high rainfall rates that may lead to some minor flooding.
In addition, there is ongoing flooding from heavy rains over the
last few days. So please refer to latest flood warnings for
additional information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Shower and storm chances will remain in the forecast for Friday into
Saturday morning. Southeast Kansas will have the greatest chance to
see some flooding Friday afternoon through early Saturday morning.

Flooding is expected to continue along the Cow Creek across Rice
and Reno counties through at least Saturday. Use caution if
traveling through this area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson

In the hours before

Local storm report, Sep 6, 2:50 AM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
250 AM CDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     FLOOD            7 N EL DORADO           37.92N 96.86W
09/06/2018                   BUTLER             KS   LAW ENFORCEMENT

            LOCAL LAW ENFORCEMENT REPORTED FLOODING NEAR THE
            INTERSECTION OF HIGHWAY 77 AND NW 75TH.

&&

ADK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 7:05 PM CDTAreal Flood WarningICTButler4 hr
Sep 5, 8:39 PM CDTAreal Flood WarningICTButler, Cowley, Sedgwick, Sumner6 hr
Sep 5, 9:38 PM CDTAreal Flood WarningICTSumner4 hr
Sep 5, 11:11 PM CDTAreal Flood WarningICTButler11 hr
Sep 6, 2:46 AM CDTAreal Flood WarningICTButler, Cowley, Sedgwick7 hr
Sep 6, 3:42 AM CDTRiver Flood WarningICTSumner10 hr
Sep 6, 9:57 AM CDTSpecial Weather StatementICTMontgomery48 min
Sep 6, 10:57 AM CDTAreal Flood WarningICTMontgomery3 hr
Sep 6, 12:23 PM CDTAreal Flood WarningICTRice8 hr

Nearby

River Flood Warnings in Kansas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.